Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Antidepressants

Question: Can I take amino acids w/ Effexor XR?


 mom374 - Thu Jun 05, 2008 12:17 pm

Hello. I am on 150 mg./day of Effexor XR for depression and anxiety. I have been on this drug for about 10 years. I have tried other antidepressants, but none of them work for me like the Effexor has. It has taken care of the anxiety and panic attcks very well, but I just tired of the side effects and they have been wearing on me over the years. I stay groggy and require alot of sleep. I fatigue very easily and my brain feels "foggy" much of the time. I have been exploring natural alternatives lately. I have been doing alot of research on amino acid supplements and I think this could work for me.

I feel that I have a definite neurotransmitter depletion and that amino acid therapy could help. I am interested in taking amino acid capsules or powder and/or HTP. I am just wondering about the reaction with the Effexor. Can I take these two things together or are there any known risks?

Thank you!
 Dr. E. Seigle - Tue Jul 22, 2008 8:05 pm

Mom374,

When you say the amino acid HTP, I assume that you tryptophan, which is the amino acid precursor to serotonin, but I am not sure; correct me if I am wrong. If you take tryptophan along with Effexor, you are subject to the possibility of having what is called a serotonin syndrome, which is a potentially dangerous set of symptoms caused by an excess of brain serotonin. If you want to clarify regarding the amino acid, please make another posting.

-E. Seigle MD

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us